Alert archive / Iowa / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 91, NWS Des Moines, IA

May 5, 2007Crawford County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at May 5, 2007, 10:24 AM CDT for Crawford County, Iowa. It was in force for 20 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 5, 2007, 10:24 AM CDT (15:24 UTC)
Expired
May 5, 2007, 10:44 AM CDT
In force
20 min
Issued by
NWS Des Moines, IA
Area
Counties, with a storm outline in the text

County Crawford County, IA

The radar

The Omaha radar (KOAX), 103 km from the middle of the area, began a volume at 15:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 3.4 hours before the alert went out and 342 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2007-05-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1815 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2007-05-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 276 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1815 J/kg
Mixed-layer CIN
-206 J/kg
Mixed-layer LCL
656 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
276 m²/s²
0-3 km storm-relative helicity
231 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDMX 051524
SVRDMX
IAC047-051600-
/O.NEW.KDMX.SV.W.0091.070505T1524Z-070505T1600Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
1024 AM CDT SAT MAY 5 2007

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN CRAWFORD COUNTY IN WEST CENTRAL IOWA...

* UNTIL 1100 AM CDT...

* AT 1019 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  UTE...OR 24 MILES SOUTHWEST OF IDA GROVE...AND MOVING NORTH AT 45
  MPH.

* THE SEVERE THUNDERSTORM WILL AFFECT MAINLY RURAL AREAS OF
  NORTHWESTERN CRAWFORD COUNTY...INCLUDING THE TOWNS OF CHARTER OAK
  AND RICKETTS.

MOVE TO AN INTERIOR ROOM AND STAY AWAY FROM WINDOWS. IF YOU LIVE IN A
MOBILE HOME...SEEK SHELTER IN A STURDY BUILDING.

LAT...LON 4198 9568 4198 9559 4221 9555 4221 9567

$$

JOHNSON
2 follow-up statements
000 
WWUS53 KDMX 051537
SVSDMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
1037 AM CDT SAT MAY 5 2007

IAC047-051600-
/O.CON.KDMX.SV.W.0091.000000T0000Z-070505T1600Z/
CRAWFORD IA-
1037 AM CDT SAT MAY 5 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHWESTERN
CRAWFORD COUNTY UNTIL 1100 AM CDT...

AT 1032 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED 6 MILES SOUTHEAST OF DANBURY...OR 15 MILES SOUTHWEST OF IDA
GROVE...MOVING NORTH AT 35 MPH.

THIS SEVERE THUNDERSTORM WILL AFFECT MAINLY RURAL AREAS OF
NORTHWESTERN CRAWFORD COUNTY.

IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR LARGE
HAIL...DAMAGING WINDS AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE
OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG
BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 4198 9568 4198 9559 4221 9555 4221 9567

$$

JOHNSON
000 
WWUS53 KDMX 051544
SVSDMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
1044 AM CDT SAT MAY 5 2007

IAC047-051554-
/O.CAN.KDMX.SV.W.0091.000000T0000Z-070505T1600Z/
CRAWFORD IA-
1044 AM CDT SAT MAY 5 2007

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN CRAWFORD COUNTY
HAS BEEN CANCELLED...

AT 1041 AM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE
THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE EITHER WEAKENED OR
MOVED OUT OF THE AREA...AND NO LONGER POSE AN IMMEDIATE THREAT TO
LIFE OR PROPERTY. THEREFORE...THE SEVERE THUNDERSTORM WARNING HAS
BEEN CANCELLED.

REPORT TORNADOES...WIND IN EXCESS OF 50 MPH...HAIL LARGER THAN ONE
HALF INCH...OR STORM DAMAGE BY CALLING LOCAL LAW ENFORCEMENT AND
ASKING THEM TO RELAY THE REPORT TO THE NATIONAL WEATHER SERVICE.

LAT...LON 4198 9568 4198 9559 4221 9555 4221 9567

$$

JOHNSON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 5, 3:23 AM CDT, 7 hours 1 minute earlier.

Area forecast discussion, May 5, 3:23 AM CDT, 7 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
323 AM CDT SAT MAY 5 2007

.DISCUSSION...

SLOW PROGRESSION OF WESTERN TROF WL CONTINUE TO PROVIDE FORECAST
CHALLENGES REGARDING TEMPS AND PCPN THROUGH THE NEXT SEVERAL DAYS.
CURRENTLY...EAST TO SOUTHEAST SFC FLOW REMAINS ACRS IA WITH SUBTLE
WARM FRONT ACRS MISSOURI.  BEST THRUST OF LLJ REMAINS WEST OF IA
WHERE WIDESPREAD CONVECTION CONTINUES ACRS MUCH OF NEBRASKA AND
NORTHERN KS.  FOR TODAY...LARGE UPPER LOW WL PASS THROUGH THE FOUR
CORNERS REGION WITH ADDITIONAL CYCLOGENESIS ACRS SE COLORADO.  LOW
CIGS WL BE SLOW TO ERODE DURING THE DAY WITH SOUTHERN PORTIONS OF IA
MOST LIKELY TO SEE SOME SOME SUN BY AFTERNOON.  ANY SUN WOULD ALLOW
TEMPS TO CLIMB QUICKLY AND DESTABILIZE THE ATMOSPHERE RAPIDLY.  NAM
WAS INDICATING CAPES IN EXCESS OF 2000 J/KG BY LATE AFTERNOON IN THE
SW PORTIONS OF THE CWA.  MAY SEE ENOUGH CONVERGENCE TO PRODUCE SOME
SCATTERED CONVECTION BY LATE AFTERNOON IN OUR SOUTH JUST NORTH OF
THE WARM FRONT WITH SOME SEVERE POTENTIAL GIVEN THE POSSIBLE
INSTABILITY.  HOWEVER...IT STILL APPEARS THE MAIN SHOW WL BE WEST OF
OUR AREA TODAY IN THE PLAINS WHERE CONDITIONS WL ONCE AGAIN BE RIPE
FOR SVR WX.

IA WL REMAIN ON EASTERN PERIPHERY OF SYSTEM TONIGHT ALTHOUGH LLJ AXIS
WL BE APPROACHING AND WL LIKELY SEE ADDITIONAL CONVECTION OVERNIGHT
ACRS THE WESTERN THIRD TO HALF OF STATE.  STORMS WL LIKELY BE
EFFICIENT PRECIPITATION PRODUCERS GIVEN DEPTH OF WARM LAYER AND
AMOUNT OF MOISTURE WITH PWATS WELL IN EXCESS OF AN INCH.  LOW LEVEL
MOISTURE TRANSPORT WL BEGIN TO FOCUS MORE INTO IA ON SUNDAY INTO
MONDAY AS FRONT PROGRESSES TOWARD THE STATE.  EXPECT INCREASING
THREAT OF PCPN DURING THIS TIME WITH HEAVY RAINFALL AND SOME SVR
WEATHER PSBL...MAINLY FROM LARGE HAIL AND STRONG WINDS.

MODELS CONTINUE SLOWER PROGRESSION INTO NEXT WEEK WITH CONTINUED
CHANCES OF PCPN AS UPPER TROF AXIS REMAINS WEST OF IA THROUGH
MIDWEEK.  HAVE UNDERCUT GUIDANCE TODAY IN MOST AREAS EXCEPT THE
SOUTHWEST WHERE SOME INSOLATION IS PSBL.  APPEARS DRIER AIR WL WORK
IN FROM THE EAST LATER TODAY AND TONIGHT WITH DEWPOINTS DROPPING AND
HAVE LOWERED LOWS TO COMPENSATE FOR THE DRY EASTERLIES AT THE SFC.
OTHERWISE...CONTINUE TO BE CONSERVATIVE IN DIURNAL TRENDS WITH CLOUD
COVER LIMITING RANGES FROM DAY TO NIGHT.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

CC
Hazardous weather outlook, May 5, 5:45 AM CDT, 4 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
545 AM CDT SAT MAY 5 2007

IAZ033-034-044>046-057>059-070>072-081>083-092>094-061100-
SAC-CALHOUN-CRAWFORD-CARROLL-GREENE-AUDUBON-GUTHRIE-DALLAS-CASS-
ADAIR-MADISON-ADAMS-UNION-CLARKE-TAYLOR-RINGGOLD-DECATUR-
545 AM CDT SAT MAY 5 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON INTO
THIS EVENING. THE PRIMARY THREAT IS FROM LARGE HAIL AND DAMAGING
WINDS ALTHOUGH AN ISOLATED TORNADO IS POSSIBLE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE THREAT OF THUNDERSTORMS WILL CONTINUE SUNDAY INTO EARLY NEXT
WEEK. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ON SUNDAY AS
WELL WITH THE MAIN THREAT FROM LARGE HAIL AND DAMAGING WINDS.
HEAVY RAINFALL MAY ALSO OCCUR FROM SUNDAY NIGHT INTO MONDAY
MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON INTO THE EVENING
AND AGAIN ON SUNDAY AFTERNOON AND EVENING.

IAZ004>007-015>017-023>028-035>039-047>050-060>062-073-084>086-
095>097-061100-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-WEBSTER-
HAMILTON-HARDIN-GRUNDY-BLACK HAWK-BOONE-STORY-MARSHALL-TAMA-POLK-
JASPER-POWESHIEK-WARREN-LUCAS-MONROE-WAPELLO-WAYNE-APPANOOSE-
DAVIS-
545 AM CDT SAT MAY 5 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

ISOLATED THUNDERSTORMS ARE POSSIBLE BY LATE AFTERNOON INTO THE
OVERNIGHT. ANY SEVERE THREAT WOULD BE FROM LARGE HAIL OR A
DAMAGING WIND GUST.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE THREAT OF THUNDERSTORMS WILL EXIST SUNDAY AFTERNOON INTO
EARLY NEXT WEEK. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ON
SUNDAY WITH THE MAIN THREAT FROM LARGE HAIL AND DAMAGING WINDS.
HEAVY RAINFALL MAY ALSO OCCUR FROM SUNDAY NIGHT INTO MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED LATER TODAY OR TONIGHT.
HOWEVER SPOTTERS MAY BE NEEDED LATER SUNDAY INTO EARLY MONDAY.

IAZ074-075-061100-
MARION-MAHASKA-
545 AM CDT SAT MAY 5 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

A FLOOD ADVISORY IS IN EFFECT FOR THE AREA. PLEASE REFER TO THE
NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES.

ISOLATED THUNDERSTORMS ARE POSSIBLE BY LATE AFTERNOON INTO THE
OVERNIGHT. ANY SEVERE THREAT WOULD BE FROM LARGE HAIL OR A
DAMAGING WIND GUST.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE THREAT OF THUNDERSTORMS WILL EXIST SUNDAY AFTERNOON INTO
EARLY NEXT WEEK. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ON
SUNDAY WITH THE MAIN THREAT FROM LARGE HAIL AND DAMAGING WINDS.
HEAVY RAINFALL MAY ALSO OCCUR FROM SUNDAY NIGHT INTO MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED LATER TODAY OR TONIGHT.
HOWEVER SPOTTERS MAY BE NEEDED LATER SUNDAY INTO EARLY MONDAY.

CC

Nearby

Severe Thunderstorm Warnings in Iowa, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.